En español | Los Angeles civil attorney Lisa Herbert (not her real name), 61, was shopping at Trader Joe’s one evening in June 2009 when she suddenly became disoriented. For an hour she wandered the aisles in a haze, filling her cart with chocolate cupcakes and frozen tamales. At home she talked incessantly, yelled at her roommate, and—convinced she had found an ingenious way to clean the apartment—yanked a fire extinguisher off the wall and sprayed the kitchen and bathroom with a thick white foam.
By morning Herbert’s mental clarity had returned, along with a deep embarrassment and confusion over what had caused such bizarre behavior. The answer — which her ever-vigilant doctor immediately suspected — was drug toxicity, a gradual buildup of prescription medication in her bloodstream.
Herbert, who has multiple sclerosis, had been taking baclofen for the past six years to control muscle spasms in her legs. She had taken the same dose all that time with no ill effects, but three months before her disorienting episode, she had begun a strict, low-carb diet and had proudly shed 15 pounds. Because she was thinner yet still taking the same dose of baclofen, the drug had built up to toxic levels.
Drug toxicity is a common and significant health problem, yet it often goes undetected by both patients and doctors, who don’t suspect it as the cause of such symptoms as mental disorientation, dizziness, blurred vision, memory loss, fainting, and falls. Although drug toxicity may result when a medication dose is too high, it can also happen because a person’s ability to metabolize a drug changes over time or, in the case of Herbert, because she simply didn’t need as much of the drug at her lower weight.
Older people are at high risk for drug toxicity, but younger people can suffer symptoms as well. Drug toxicity is "a major public-health issue even for people in their 40s and 50s," says Mukaila A. Raji, M.D., chief of geriatric medicine at the University of Texas Medical Branch in Galveston. "Most drugs are eliminated from the body through the kidneys and liver, but starting around the fourth decade we start accumulating fat and lose muscle mass, accompanied by a progressive decline in the ability of our kidneys and liver to process and clear medications. All of this makes us more prone to drug toxicity." According to findings from the Baltimore Longitudinal Study of Aging, age-related loss of kidney function often starts even earlier, in your 30s, and gets worse with each passing decade.
Despite the well-established connection between aging and drug toxicity, physicians sometimes fail to equate patients’ symptoms with an adverse drug reaction, attributing them instead to a new medical condition. "As doctors, we see a lot of patients who come in with a general 'I don’t feel well' complaint, or maybe they’re confused and dehydrated, and we attribute it to a viral illness, when it’s caused at least in part by the medication they’re taking," says medical toxicologist Kennon Heard, M.D., an associate professor at the University of Colorado School of Medicine in Denver.
Physicians' prescribing habits may also be partly to blame. "There is a tendency for physicians to prescribe a medication for every symptom, and not every symptom requires a medication," says Raji. The more medications a patient takes, the more likely one of them will build up to toxic levels, experts say.
Finally, patients often see multiple doctors who do not communicate with one another and so end up prescribing similar drugs — which, when combined, can reach toxic levels. Electronic medical records will help close the communications gap, experts say. Computerized Clinical Decision Support Systems — used by many hospitals to generate patient-specific recommendations for care — will also help. A 2005 Journal of the American Medical Association study of the systems’ effectiveness showed improvements in diagnosis, drug dosing, and drug prescribing.
To avoid drug toxicity, patients should be proactive by keeping a careful record of which drugs they’re taking — including over-the-counter medications — and bringing that list to every doctor visit.
They can also insist that their doctors consider drug toxicity when a new symptom arises. "Many doctors don’t specifically test for drug toxicity," explains Raji, "and a simple CBC [or blood chemistry panel] won’t detect it." Certain blood tests can monitor the levels and effects of several drugs, including levothyroxine (Synthroid), warfarin (Coumadin), some antibiotics, and digoxin (Lanoxin). But even so, says Raji, "the blood range of digoxin that's listed as ‘normal’ in medical textbooks is based on tests done on young people." In general, say medical experts, the best way to determine if drug toxicity has occurred is to eliminate or reduce the dose of a suspected medication when safe to do so — as Lisa Herbert’s doctor did.
Patients should also read the safety inserts that come with their medication — before taking it. After recovering from what she calls her "cognitive flip-out," Herbert finally read her baclofen insert, discovering in the fine print the drug’s rare but possible adverse effects: seizures, confusion, even hallucinations. Had she read the insert earlier, she realized, she might have saved herself and her roommate a good deal of anguish — not to mention a day’s work in cleaning up one very messy apartment.
Discounts & Benefits
Next ArticleRead This